Alert archive / New Mexico / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 148, NWS Albuquerque, NM

September 2, 2016Colfax County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 2, 2016, 6:11 PM MDT for Colfax County, New Mexico. It was in force for 14 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 2, 2016, 6:11 PM MDT (00:11 UTC)
Expired
Sep 2, 2016, 6:25 PM MDT
In force
14 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Colfax County, NM

The radar

The Pueblo radar (KPUX), 179 km from the middle of the area, began a volume at 00:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 00:00Z, 0.2 hours before the alert went out and 279 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 00:00Z on 2016-09-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 106 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 00:00Z on 2016-09-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
106 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2293 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-45 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

985 
WUUS55 KABQ 030011
SVRABQ
NMC007-030045-
/O.NEW.KABQ.SV.W.0148.160903T0011Z-160903T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
611 PM MDT FRI SEP 2 2016

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTH CENTRAL COLFAX COUNTY IN NORTHEASTERN NEW MEXICO...

* UNTIL 645 PM MDT.

* AT 611 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
  RATON...MOVING EAST AT 10 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  RATON...SUGARITE CANYON STATE PARK AND SUGARITE. 

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 444 AND 460.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING.

LARGE HAIL...DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND LIGHTNING
ARE OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY. LIGHTING IS
ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3681 10459 3699 10456 3699 10427 3673 10433
TIME...MOT...LOC 0011Z 279DEG 8KT 3687 10443 

HAIL...1.00IN
WIND...60MPH
 
$$

GUYER
1 follow-up statement
704 
WWUS55 KABQ 030025
SVSABQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
625 PM MDT FRI SEP 2 2016

NMC007-030035-
/O.CAN.KABQ.SV.W.0148.000000T0000Z-160903T0045Z/
COLFAX-
625 PM MDT FRI SEP 2 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL COLFAX COUNTY IS
CANCELLED...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.  HOWEVER GUSTY WINDS AND
HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

LAT...LON 3681 10459 3699 10456 3699 10427 3673 10433
TIME...MOT...LOC 0018Z 279DEG 8KT 3686 10439 

$$

GUYER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 5:39 PM MDT, 32 minutes earlier.

Area forecast discussion, Sep 2, 5:39 PM MDT, 32 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
539 PM MDT FRI SEP 2 2016

.AVIATION...
00Z TAF CYCLE
Tail-end of an upper level wave crossing central/northern New
Mexico early this evening supporting scattered SHRA/TSRA, a few
strong, in broad swath from SW to NE. Most unstable and active
storm region will continue across NC/NE NM. In addition to erratic
and gusty downburst winds, brief MVFR conditions are likely with
the better develop storms along with MT top obscurations at times.
Localized IFR cigs/vsby possible in low clouds or fog...
particularly the Moreno Valley and east. KJ

&&

.PREV DISCUSSION...345 PM MDT FRI SEP 2 2016...
.SYNOPSIS...
Somewhat drier air aloft will be trying to make inroads from west
to east across the state tonight into Saturday night. Still a
pretty good chance for showers and storms will linger well into
the night across a good portion of north and central New Mexico.
Saturday should see fewer storms develop than today and Sunday
fewer than Saturday. Winds will pick up at least a little Saturday
compared to today and Sunday will bring a greater increase as
stronger winds aloft partially mix down to the surface due to
daytime heating. This increased breeziness should linger into at
least Tuesday of next week. Some moisture may push northward back
into the state Labor Day into Tuesday or Wednesday, increasing
rain chances over northern and central New Mexico, but forecast
models are still not in the best agreement with regards to exactly
where the best rain chances will be. High temperatures will warm
closer to seasonal normals through the weekend.

&&

.DISCUSSION...
Some spotty showers and thunderstorms will roll across north and
central New Mexico well into the evening with north central
through ne and south central through sw NM likely getting the most
widespread activity, albeit more in the scattered than numerous
coverage category. The next couple of days will likely bring some
downturn in coverage as wsw to sw winds aloft drag a deeper layer
of drying into the fcst area - isolated to scattered activity
Saturday and isolated on Sunday. Aftn temps to trend up a bit most
areas while nighttime lows likely to drop back a bit mainly west
due in large measure to the lowering of dewpoints.

Next week the GFS model, more so than the ECMWF at least across
the nw half Mon through midweek, is wetting things up
substantially, continuing the trend that was hinted at Fri. The
latter is wetter primarily for the south and e central during this
period, but then wets up the nw half more so than the GFS Thu into
Fri. Thus some major discrepancies that lower confidence in where
and how much precip develops for most of this next work week. The
ECMWF is much stronger and much more north and east bound with a
tropical system for late week, hence the greater wetting in the nw
half. The models for the most part went from dry to much wetter
for this week just ended and didn't completely get it right and
so they have again for the upcoming week. So, unfortunately we
will have to get a little closer in time to better reconcile next
week's fcst.

43

&&

.FIRE WEATHER...
Weak upper level wave and abundant low level moisture combining to
generate a swath of showers and thunderstorms across much of western
and northern New Mexico this afternoon. These showers and storms are
forecast to move to the northeast through late afternoon and
evening. Enough low level moisture remains in place Saturday for
isolated activity central and east. Southerly breezes develop across
the eastern plains Saturday.

Sunday remains on track as the driest day of the next week.
Southwest winds increase areawide Sunday afternoon as a lee surface
trough strengthens across eastern Colorado. Temperatures will also
rise above average for the first time in quite awhile Sunday. As a
result, Haines values rise across northwest NM.

GFS continues with idea of bringing low level moisture back up from
the south on Labor Day. Showers and storms result across all but far
western and far eastern areas Monday afternoon and evening. ECMWF
continues to bring moisture slightly farther east, favoring the
central mountain chain eastward. Deep remnant moisture from what is
now Tropical Disturbance 1 southeast of Acapulco, Mexico continues
to stream up Monday night and by Tuesday, forecast precipitable
water values approach the 99th percentile for early September across
much of the area. GFS and ECMWF are down right soggy for the
majority of the area Tuesday and Tuesday night. Both models then dry
things out rapidly mid-week.

43

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 2, 4:10 AM MDT, 14 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
410 AM MDT FRI SEP 2 2016

NMZ501>540-031200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST
HIGHLANDS-NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL
MOUNTAINS-WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-SAN FRANCISCO
RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-WEST SLOPES SANGRE
DE CRISTO MOUNTAINS-NORTHERN SANGRE DE CRISTOS ABOVE 9500 FEET/RED
RIVER-SOUTHERN SANGRE DE CRISTOS ABOVE 9500 FEET-EAST SLOPES SANGRE
DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-LOWER CHAMA RIVER VALLEY-
SANTA FE METRO AREA-MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-FAR NORTHEAST
HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-HARDING COUNTY-EASTERN
SAN MIGUEL COUNTY-GUADALUPE COUNTY-QUAY COUNTY-CURRY COUNTY-
ROOSEVELT COUNTY-DE BACA COUNTY-CHAVES COUNTY PLAINS-EASTERN LINCOLN
COUNTY-SOUTHWEST CHAVES COUNTY-
410 AM MDT FRI SEP 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

A FEW THUNDERSTORMS TODAY AND TONIGHT WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL WHICH MAY LEAD TO MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. HOWEVER...WEATHER CAN
CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...WATCHES AND
WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL AND ANY SUBSEQUENT
FLOODING THROUGH THE NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE
AT WEATHER.GOV/ABQ OR BY CALLING 1.888.386.7637. YOU CAN ALSO
SUBMIT STORM REPORTS AND PHOTOS ON OUR FACEBOOK PAGE OR VIA
TWITTER USING THE HASHTAG NMWX.

In the hours before

Special weather statement, Sep 2, 5:21 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
521 PM MDT FRI SEP 2 2016

NMZ519-022330-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
521 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BERNALILLO AND
SOUTH CENTRAL SANDOVAL COUNTIES UNTIL 530 PM MDT...

AT 520 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR VENTANA RANCH...OR 9 MILES SOUTHWEST OF RIO RANCHO...MOVING
EAST AT 20 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHWESTERN ALBUQUERQUE.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR YOUR PREFERRED
MEDIA OUTLETS AND NOAA WEATHER RADIO FOR ADDITIONAL INFORMATION AND
POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 3530 10677 3510 10675 3510 10695 3524 10698
      3524 10697
TIME...MOT...LOC 2320Z 259DEG 16KT 3519 10681

GUYER
Special weather statement, Sep 2, 5:37 PM MDT, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
537 PM MDT FRI SEP 2 2016

NMZ519-030000-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-
537 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BERNALILLO AND
SOUTH CENTRAL SANDOVAL COUNTIES UNTIL 600 PM MDT...

AT 537 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
SOUTHERN RIO RANCHO...MOVING EAST AT 25 MPH.

WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS STORM.

AREAS OF HEAVY RAIN WILL ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
NORTHERN ALBUQUERQUE...RIO RANCHO...BERNALILLO...CORRALES...
LOS RANCHOS DE ALBUQUERQUE...TAYLOR RANCH...PARADISE HILLS...
VENTANA RANCH...CORONADO STATE MONUMENT AND CABEZON.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 228 AND 243.

&&

LAT...LON 3508 10685 3528 10689 3539 10659 3533 10652
      3513 10654
TIME...MOT...LOC 2337Z 263DEG 22KT 3523 10667

GUYER
Special weather statement, Sep 2, 5:53 PM MDT, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
553 PM MDT FRI SEP 2 2016

NMZ527-528-030015-
RATON RIDGE/JOHNSON MESA-FAR NORTHEAST HIGHLANDS-
553 PM MDT FRI SEP 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COLFAX COUNTY UNTIL
615 PM MDT...

AT 552 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
APPROACHING RATON FROM THE WEST...MOVING EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

HEAVY RAIN AND FREQUENT AND DANGEROUS CLOUD TO GROUND LIGHTNING WILL
ALSO BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
RATON...SUGARITE CANYON STATE PARK...RATON PASS AND SUGARITE.

THIS INCLUDES INTERSTATE 25 BETWEEN MILE MARKERS 442 AND 460.

&&

LAT...LON 3699 10432 3672 10438 3679 10471 3699 10470
      3700 10461
TIME...MOT...LOC 2352Z 274DEG 18KT 3687 10449

GUYER

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 6:20 PM MDTSpecial Weather StatementABQMcKinley25 min
Sep 2, 7:49 PM MDTSpecial Weather StatementABQMcKinley56 min
Sep 3, 1:43 PM MDTSpecial Weather StatementABQLincoln32 min
Sep 3, 1:50 PM MDTAreal Flood AdvisoryABQLos Alamos115 min
Sep 3, 4:16 PM MDTSevere Thunderstorm WarningABQHarding44 min
Sep 3, 4:55 PM MDTSpecial Weather StatementABQLincoln35 min
Sep 3, 5:11 PM MDTAreal Flood AdvisoryABQLincoln2 hr

Nearby

Severe Thunderstorm Warnings in New Mexico, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.